Analyzing Massively Collaborative Mathematics Projects

Sarvate, Dinesh; Wetzel, Susanne; Patterson, Wayne
March 2011
Mathematical Intelligencer;Mar2011, Vol. 33 Issue 1, p9
Academic Journal
In the article, the authors discuss the use of massively collaborative mathematics or polymath approach in mathematical research. According to the authors, scientific method is not usually used in mathematical discovery because in mathematics, collecting data may not be enough in problem solving. They stress that many communities will benefit from polymath especially for new mathematicians. They also provide case studies related to the use of polymath projects in mathematical research.


Related Articles

  • Proposed Solutions to Industrial Mathematics Problems. Banda, Mapundi K. // AIP Conference Proceedings;9/9/2009, Vol. 1168 Issue 1, p1048 

    Industrial Mathematics has established itself as an important branch of professional mathematics. Mathematicians are aware of the need to bridge the gap between highly specialised mathematical research and the high demand for innovation from industry. In this presentation we discuss the...

  • Some Interesting Mathematical Gems. Tikekar, V. G. // Resonance: Journal of Science Education;Sep2006, Vol. 11 Issue 9, p29 

    As the title of the article indicates, I am going to point out certain bright and beautiful pieces of mathematical work which can be treated as gems. Of course, choice of these pearl-like items is subjective depending on my understanding and appreciation (or lack of it) of these areas of...

  • T-Duality for Orientifolds and Twisted KR-Theory. Doran, Charles; Méndez-Diez, Stefan; Rosenberg, Jonathan // Letters in Mathematical Physics;Nov2014, Vol. 104 Issue 11, p1333 

    D-brane charges in orientifold string theories are classified by the KR-theory of Atiyah. However, this is assuming that all O-planes have the same sign. When there are O-planes of different signs, physics demands a 'KR-theory with a sign choice' which up until now has not been studied by...

  • Collectionwise weak continuity duals. Beddow, M.; Rose, D. // Acta Mathematica Hungarica;Aug2009, Vol. 124 Issue 1/2, p189 

    A function f: ( X, τ) → ( Y, σ) is weakly collectionwise continuous if for some C ⊆ 2 X with τ ⊆ C we have f−1( V) ∈ C for each V ∈ σ. In this case, f is said to be C-continuous. If also τ ⊆ C* ⊆ 2 X, C*-continuity is a dual to...

  • Decomposition of matrices over a two-dimensional local field. Budylin, R. Ya. // Mathematical Notes;Jun2009, Vol. 85 Issue 5/6, p886 

    The article discusses the decomposition of matrices over a two-dimensional local field. It presents several mathematical formula showing the lemma for G = GL by elementary methods. It also highlights the triviality that the lemma would be proved once the bundles have been proven. It is concluded...

  • Orthogonality measures for orthogonal matrix polynomials with periodic coefficients of recurrence relations. Vasyukov, R. R. // Mathematical Notes;Jun2009, Vol. 85 Issue 5/6, p894 

    The article discusses the measurement of the orthogonal matrix polynomials with periodic coefficients of recurrence relations. It uses the diagonalization of the matrix transform to determine the matrices. It presents mathematical theorems that explain the problem of reconstructing the measure...

  • An extension of Cline's formula for a generalized Drazin inverse. Haifeng LIAN; Qingping ZENG // Turkish Journal of Mathematics;2016, Vol. 40 Issue 1, p161 

    In this note we give an answer to a question recently posed by Zeng and Zhong, to note that Cline's formula for a generalized Drazin inverse extends to the case when aba = aca. Cline's formula for a pseudo Drazin inverse is also presented in this case.

  • Character formulas and Bernstein-Gelfand-Gelfand resolutions for Cherednik algebra modules. Griffeth, Stephen; Norton, Emily // Proceedings of the London Mathematical Society;Dec2016, Vol. 113 Issue 6, p868 

    We study blocks of category O for the Cherednik algebra having the property that every irreducible module in the block admits a BGG resolution, and as a consequence prove a character formula conjectured by Oblomkov-Yun.

  • Necessary optimality conditions for set-valued optimization problems via the extremal principle. Gadhi, Nazih; Lafhim, Lahoussine // Positivity;Nov2009, Vol. 13 Issue 4, p657 

    The paper concerns first-order necessary optimality conditions for set-valued optimization problems. Based on the extremal principle developed by Mordukhovich [21], we derive fuzzy/approximate necessary optimality conditions. An example that illustrates the usefulness of our results is given.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics